A question from a reader: I was in Iraq for more than two years and I suffer from anxiety and panic attacks. I have been taking Xanax for about six months and my doctor just prescribed Klonopin also. I am worried that if I take these drugs at the same time, I will get side effects. Any help that you can provide would be very much appreciated.
First and foremost, I am glad you have returned home and I want to thank you for serving our country. I am sorry to hear that you are suffering from anxiety and panic attacks. I hope that along with medications, you are also getting counseling and whatever support services you need.
Xanax (alprazolam) and Klonopin (clonazepam) belong to a class (or type) of medications known as benzodiazepines. They are commonly used to treat anxiety and help many people who have a panic disorder.
Both of these medications have undesirable changes that may occur in some people, including:
- Drug side effects – these may include daytime drowsiness, a hung-over feeling, mood changes, and allergic reactions.
- Loss of effectiveness and dependence – these drugs can become less effective over time and some people increase the dose to help relive anxiety. This can lead to dependence and make it difficult to decrease the medication or stop it.
Since Xanax and Klonopin belong to the same drug class and are similar medications, they have similar side effects. Taking both of them at the same time may make it more likely that you will experience a side effect.
If you are not sure about the risk of side effects, you should check with the pharmacist at the drugstore where you get your medications. Your pharmacist is an expert in drug information and can advise you about the risks.
You may also want to speak with your doctor about how long you will be on Xanax and Klonopin and if it will be necessary for you to continue to take both medications. Xanax stays in your body for less time than Klonopin and your doctor may be starting the Klonopin to help you better control your anxiety and panic attacks. If it helps, your doctor may recommend that you decrease, and eventually stop, your Xanax.
You also need to be aware that both Xanax and Klonopin interact with many other medications. It is important that you tell your doctor and your pharmacist about all medications that you are using, including over-the-counter drugs, and supplements such as vitamins and herbal remedies.
Both medications also interact with grapefruit juice, which may increase the amount of the medication that gets in your body. This could increase your risk of side effects.
My article, Grapefruit Juice: Is It Safe with Your Drug?, provides information about grapefruit juice and drug interactions.
Post-Traumatic Stress Disorder (PTSD)
As you may know, many veterans returning from Iraq and Afghanistan suffer from PTSD and other problems related to their experience. Anxiety and panic attacks may be symptoms of PTSD in some people.
If you are concerned that you may have PTSD, I would recommend that you speak with your doctor to make sure that you get properly diagnosed and receive access to appropriate services.
Listed below are some information resources about PTSD that you may find helpful.